Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 101, NWS Shreveport, LA

May 28, 2002Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 28, 2002, 6:14 PM CDT for Sevier County, Arkansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2002, 6:14 PM CDT (23:14 UTC)
Expired
May 28, 2002, 7:15 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 132 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:20 PM CDTHail 0.75Gillham, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 282314
SVRSHV
ARC133-290015-
/NEW.KSHV.SV.W.0201.282314-290015/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 PM CDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 715 PM CDT

* AT 614 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER GILLHAM...OR ABOUT 6
  MILES NORTHEAST OF DE QUEEN...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 715 PM CDT.

LAT...LON 3413 9445 3400 9430 3409 9418 3418 9430

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:40 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 28, 2:40 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT TUE MAY 28 2002

UPPER LOW OVER NORTHWEST OKLAHOMA SHOULD MOVE SOUTHEAST ACROSS
OKLAHOMA THE NEXT 24 HOURS AND THEN SOUTH TO NEAR BEAUMONT TX BY
THURSDAY AFTERNOON. THE AIRMASS ACROSS THE FORECAST AREA SHOULD
CONTINUE TO BE QUITE MOIST AND UNCAPPED. CONSIDERABLE CLOUD COVER
WILL KEEP TEMPERATURES MAINLY IN THE LOWER TO MIDDLE 80S WITH
SCATTERED TO POSSIBLY NUMEROUS SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EVENING. THE AMOUNT AND AREAL COVERAGE WILL DEPEND ON
THE AMOUNT OF HEATING THAT TAKES PLACE. SHV SOUNDING IS A LITTLE
MORE STABLE TODAY THAN YESTERDAYS AND TEMPERATURES THIS AFTERNOON
ARE BEING HELD DOWN BY CLOUD COVER LEFT OVER FROM OVERNIGHT
CONVECTION. CONVECTION GOT A LATE START YESTERDAY AND TODAY IT HAS
ONLY DEVELOPED OVER THE EAST TEXAS LAKES INTO WEST CENTRAL
LOUISIANA.

LOW LEVEL JET WILL HELP KEEP A CHANCE FOR NOCTURNAL THUNDERSTORMS IN
THE FORECAST THROUGH THURSDAY NIGHT. UPPER RIDGE BEGINS TO BUILD
ACROSS THE SOUTHWEST WEDNESDAY AND PUSHES UPPER LOW INTO THE
NORTHEAST GULF FRIDAY. IT THEN BECOMES ABSORBED INTO THE UPPER LEVEL
TROUGH THAT DEVELOPS ALONG THE EAST COAST AT THE END OF THE WEEK.
SHORTWAVE MOVING INTO WEST COAST THIS WEEKEND GETS PUSHED NORTHEAST
INTO THE NORTH CENTRAL STATES LEAVING THE FORECAST AREA WARM AND
DRY. SKIES SHOULD BE MOSTLY CLOUDY THROUGH THURSDAY BECOMING PARTLY
CLOUDY FROM WEST TO EAST FRIDAY. SOME AREAS WILL GET HEAVY RAINFALL
DUE TO SLOW MOVEMENT OF STORMS BUT TOO DIFFICULT TOO PINPOINT YET
WHERE HEAVIEST RAIN WILL OCCUR.  IF SOUTHWEST ARKANSAS RECEIVES
HEAVY RAINS TONIGHT A FLASH FLOOD WATCH MAY BE NEEDED BY WEDNESDAY
MORNING.

PRELIMS...
SHV 68/84/68/84 3645
MLU 68/85/68/84 3546
TXK 67/83/66/83 5645
TYR 68/82/67/83 4645
LFK 68/84/66/85 4656

09

.SHV...NONE.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.